Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Grand Rapids, MI

July 26, 2002Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 26, 2002, 9:05 AM EDT for Jackson County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 9:05 AM EDT (13:05 UTC)
Expired
Jul 26, 2002, 9:45 AM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:24 AM EDTThunderstorm Wind 53 EJackson, MIAn isolated severe thunderstorm during the morning in Jackson produced several high wind gusts, causing several large trees and limbs to be blown down. One large tree was blown down on a home on the west side of Jackson, and another report of a tree blown down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS53 KGRR 261305
SVRGRR
MIC075-261345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 AM EDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 945 AM EDT

* AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF PARMA...OR ABOUT 9 MILES EAST
  OF ALBION...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   JACKSON AROUND 915 AM EDT
   VANDERCOOK LAKE AROUND 920 AM EDT
   MICHIGAN CENTER...CLARK LAKE AROUND 925 AM EDT
   OAK POINT...LEONI...GRASS LAKE AROUND 930 AM EDT
   NAPOLEON...BROOKLYN AROUND 935 AM EDT
   NORVELL AROUND 940 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4240 8461 4223 8470 4197 8398 4220 8385

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:00 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 4:00 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT FRI JUL 26 2002

MAIN FCST CHALLENGE IS TIMING OF CONVECTIVE EVENTS IN FAST ZONAL
FLOW ALOFT.

SHORTWAVE AND ASSOCIATED WEAK SURFACE TROUGH CURRENTLY MOVING
THROUGH EASTERN WISCONSIN WILL PIVOT EAST THROUGH SW MI THIS
MORNING. SCATTERED CONVECTION HAS BEEN OCCURRING OUT AHEAD OF THESE
FEATURES EARLY THIS MORNING...PARTICULARLY IN AREA OF BEST SURFACE
MOISTURE FLUX CONVERGENCE FROM LUDINGTON TO MKE. NVA IS PROGGED TO
MOVE INTO THE AREA THIS AFTERNOON BEHIND THE SHORTWAVE... AND
PASSAGE OF THE SURFACE TROUGH LATER THIS MORNING SHOULD CUT OFF THE
LOW LEVEL CONVERGENCE. WILL THEREFORE MAKE LITTLE CHANGE TO PREVIOUS
FCST FOR TODAY... WITH SCATTERED TSTMS THIS MORNING GIVING WAY TO
DRY WX FOR THE AFTERNOON AS SURFACE WINDS VEER TO THE WEST.

AM SOMEWHAT CONCERNED THAT THE STRONG SHORTWAVE MOVING EAST
SOUTHEAST FROM SOUTH DAKOTA WILL HELP FIRE ADDITIONAL CONVECTION
AFTER 18Z...BUT MODELS TAKE IT JUST SOUTH OF THE CWFA. THIS FEATURE
WILL NEED TO BE WATCHED CLOSELY TODAY BECAUSE IF WE DO NOT DRY OUT
IN TIME AND REMAIN UNSTABLE... SOME ADDITIONAL STORMS COULD
REDEVELOP ALONG THE I94 CORRIDOR LATER IN THE DAY. LOOKS LIKE
SURFACE TROUGH MAY TRY TO STALL OUT ACROSS FAR SRN LWR MI AS WELL.

WEAK RIDGE OF HIGH PRESSURE IS PROGGED OVER THE AREA TONIGHT. WILL
FCST SOME AREAS OF FOG SINCE WINDS WILL GO NEARLY CALM AND DEWPOINTS
SHOULD BE IN THE MID TO UPPER 60S. ADDITIONAL SHORTWAVES WILL LIKELY
BE COMING THROUGH THE ZONAL FLOW... BUT THE ATMOSPHERE LOOKS TOO DRY
TO SUPPORT ANYTHING MORE THAN SOME OCCASIONAL MID AND HIGH CLOUDS.

MODELS OFFER VARIOUS SOLUTIONS WITH RESPECT TO WARM FRONTAL POSITION
IN LATER PERIODS AND HOW QUICK IT MOVES BACK NORTH THROUGH SW MI.
CURRENT ETA SOLUTION HAS A DRY SATURDAY WITH THE FRONT NOT REALLY
MAKING ITS MOVE UNTIL SATURDAY NIGHT. WILL STILL MAINTAIN A CHANCE
POP FOR SATURDAY HOWEVER GIVEN UNCERTAINTY THAT FAR OUT IN EXACTLY
WHERE THE BOUNDARY WILL BE AND HOW UPPER FEATURES WILL PLAY OUT.

MEADE

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS SEEM TO BE CONVERGING ON SIMILAR TIMING WITH THE
SHORTWAVE EXPECTED TO MOVE ACROSS THE GREAT LAKES EARLY NEXT WEEK.
LATEST 00Z AVN AND CANADIAN MODELS...FOLLOWING THE LEAD OF THE
25/12Z ECMWF...BRING THE COLD FRONT ACROSS THE STATE MONDAY NIGHT.
AHEAD OF THIS SHORTWAVE TROUGH...SWRLY FLOW WILL BRING A TROPICAL
MOISTURE SUPPLY NORTH INTO THE FORECAST AREA AND RESULT IN HUMID
CONDITIONS AND THE THREAT FOR CONVECTION SUNDAY AND MONDAY AS VORT
CENTERS PRECEDE THE TROUGH. CONVECTIVE COMPLEXES COULD BRING
SIGNIFICANT RAINFALL TO MANY AREAS BEFORE THE COLD FRONT PASSES LATE
MONDAY NIGHT. DRY WEATHER AND LOWER HUMIDITY EXPECTED BEHIND THE
FRONT TUESDAY...BUT THE BRUNT OF THE COOL ADVECTION WILL BRUSH BY TO
THE NORTH WITH ONLY SLIGHT DECREASE IN SFC TEMPS EXPECTED IN OUR
FORECAST AREA. WILL LEAVE DAYS 6 AND 7 AS PREVIOUSLY FORECASTED AT
THIS TIME AS THERE IS A SPREAD AMONG THE ENSEMBLE MEMBERS. PREVIOUS
INDICATIONS HAD SUGGESTED AN UPPER TROUGH WOULD DEVELOP OVER THE NE
U.S. AND LEAVE US IN A NWRLY FLOW PATTERN...HOWEVER THE LATEST MODEL
RUNS SUGGEST THE ZONAL FLOW WILL HOLD. THIS WILL KEEP US WARMER WITH
THE THREAT FOR ROUNDS OF CONVECTION ASSOCIATED WITH RIPPLES IN THE
WRLY FLOW.

GREENE

.GRR...NONE.

In the hours before

Special weather statement, Jul 26, 6:37 AM EDT, 2 hours 28 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 AM EDT FRI JUL 26 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS AS NEEDED.

HAZARDS...
THUNDERSTORMS WITH INTENSE CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL AFFECT SOUTHWEST MICHIGAN THIS MORNING. SEVERE
WIND GUSTS OR LARGE HAIL ARE NOT EXPECTED AT THIS TIME.

DISCUSSION...
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ALMA TO GRAND RAPIDS
TO HOLLAND AT 630 AM WILL MOVE SLOWLY SOUTHEAST THIS MORNING... AND
EXIT THE AREA BY THIS AFTERNOON. HOWEVER SOME ADDITIONAL SCATTERED
THUNDERSTORM DEVELOPMENT COULD TAKE PLACE THIS AFTERNOON ALONG AND
SOUTH OF A LINE FROM KALAMAZOO TO JACKSON.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH
TUESDAY...

SCATTERED THUNDERSTORMS ARE FORECASTED EACH DAY OF THE OUTLOOK
PERIOD EXCEPT TUESDAY. SEVERE WEATHER IS A POSSIBILITY SATURDAY
THROUGH MONDAY AS FAST MOVING UPPER LEVEL DISTURBANCES INTERACT WITH
A MOIST AND UNSTABLE AIR MASS.

MEADE

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.